What causes constipation while on Metformin and Januvia?

default
Posted on Sat, 11 Nov 2017 in Blood Disorders
Question: I have a platelet count of 78 and have diaebets type 2 and I take metformin and Januvia and also just told I have an enlarged spleen. What could be the problem. I am having a real problem with conspitation taking stool softners and Mira Lax.
doctor
Answered by Dr. Michelle Gibson James 48 minutes later
Brief Answer:
metformin can cause constipation,one of the most common side effects

Detailed Answer:
HI, thanks for using healthcare magic

Metformin may also be contributing to your constipation since this is a known side effect of this medication
This possibility should be considered. If possible, an alternative should be tried to see if there is any change with the constipation.

A scope of the colon, if one has not been done recently, would be the best option to determine if there is any obstruction of the colon by any mass or structure in the abdomen.
It would help to see if there is a abnormal structure or mass related cause for the constipation.

It is also important to remember that persistent use of laxatives can also eventually lead to constipation because it prevents the bowel from working on its own.
Laxatives should only be used intermittently.

Decreased platelet count can occur with an enlarged spleen. The reason for this is medically referred to as sequestration which means that the platelets essentially become trapped in the spleen.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16809 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Platelet count

doctor1 MD

Do you think at ESA therapy is a good option for a 90 yo male with CKD stage 3A? RBC count is 2.91; HGB 9.9; HCT 29.1; platelet count 104; GFR est...

doctor1 MD

Hi, My daughter has having fever and cough few days ago. She prescibed with MoX and levolin , after that she was ok for 4 days and went to...

doctor1 MD

What could be causing bruise like marks occurring on different parts of my body.? They look like black and blues marks as if I fell or bumped...

doctor1 MD

My mother suffered from aplastic anemia . her age is 60 she suffered from it 6 years ago and received atg immunosuppressive therapy twice . Her...

doctor1 MD

hi have sister on chemo . 1week on 3weeks off. she was to begin her second round of chemo yesterday, but has low blood palette count last week it...

doctor1 MD

Goodnight. My cousin, a 21 year old guy has dengue fever . It was only discovered on Friday, however, he has been feeling ill since Monday. He...

doctor1 MD

In 2010 I had a flu shot on a Wednesday, by Sunday of that week I have a runny nose, red throat and pink ears. I was given a z pack and by the next...

Get personalised answers from verified doctor in minutes across 80+ specialties

179 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2